Georgia, 2019

Flash Flood and Hail in Georgia, April 6, 2019

April 6, 2019 · NWS TAE · 4 events in 3 counties and zones

Scattered thunderstorms developed ahead of a cold front. One storm became severe and produced large hail and a report of a tree and power line down across a road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed ahead of a cold front. One storm became severe and produced large hail and a report of a tree and power line down across a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 6, 2:49 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 6, 2:49 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT Sat Apr 6 2019

.NEAR TERM [Through Tonight]...

Warm/Stationary front is analyzed just to the north of the CWA with
multilayered clouds south of the front across our CWA. Scattered
showers and thunderstorms are favoring the front in the better low
level convergence with additional showers/storms developing to our
west and in the FL panhandle. A marginal risk of severe storms
remain across our AL counties where weak but better dynamics reside.

The front is expected to move a little further north tonight with
the better convergence moving north with it. Precipitation chances
favor our GA/AL counties through mid evening then chances taper
off towards and after midnight.

After midnight, another round of fog appears likely especially
across the coastal waters into our FL/AL counties where dense fog is
possible. Much like the areas that received dense fog this morning.

Low temperatures tonight will be in the low to mid 60s.

.SHORT TERM [Sunday Through Tuesday Night]...

The short term period will be dominated by scattered to isolated showers
and thunderstorms. Patchy fog is possible each morning as surface
dewpoints have increased across the area.

Mid-level ridging will build across the region overnight and into
Sunday morning as the warm front draped across south central
Georgia lifts north into the Tennessee valley. Drier air aloft
will briefly work its way into the region suppressing the chance
for showers and thunderstorms during the day Sunday. Sufficient
daytime heating Sunday should provide a favorable setup for sea-
breeze convection to develop. Any convection that does develop
will be limited in coverage.

The GFS, NAM, and Euro models are in agreement that a weak surface
low will develop across northern Louisiana in conjunction with an
upper level shortwave trough that lifts north through east Texas.
The GFS is much more progressive with the system compared to the
NAM. This is noted in the 500mb vorticity field where the GFS has
a slightly more amplified northern stream that descends
equatorward and grabs the system out of the Gulf Tuesday night.
The GFS and Euro models are in agreement with the progression of
the system, owing more confidence that the system exit the region
Tuesday night. As the surface low progresses eastward across the
Mississippi valley on Monday, our chances for severe thunderstorms
will be at its highest. Higher instability, lift, and shear albeit
weak shear will remain northwest of the area Monday, but the
chance for an isolated severe storm still remains as noted with
the marginal risk outlooked by SPC.

.LONG TERM [Wednesday Through Saturday]...

Some timing differences exist between the operational models as
the upper low responsible for elevated shower and thunderstorm
chances will swing across the region late Tuesday night into
Wednesday morning. Opted to keep low end chances for showers on
Wednesday to account for the GFS lingering the upper low over
north Florida/south Georgia. A brief quiet period is expected
Thursday, before models diverge on solutions Friday into the
weekend. Early indications are that the active pattern of systems
moving through the region will continue, so stay tuned!
Temperaturesseveral degrees above normal are expected through
the period.

&&

.AVIATION...
[Through 18Z Sunday]

Clouds are hanging tough especially across the FL counties whereas
clouds across the AL/GA counties are breaking up and VFR is
returning there. Expect a low VFR at TLH and a high MVFR at ECP
later this afternoon. TS is possible across DHN-ABY this afternoon.
Another round of fog is likely ECP-DHN-TLH with dense fog possible.
ABY-VLD appear to the north and east of the higher moisture areas
and thus MVFR or high IFR is more plausible. Conds will improve by
mid to late morning.

&&

.MARINE...

Calm conditions expected to persist through Monday when the next
frontal system will push across Gulf waters. At least cautionary
conditions are expected as the system approaches and pushes through
Monday into Tuesday. Otherwise, expect scattered showers and
thunderstorms will yield locally rough conditions near any
stronger storms during that timeframe. Areas of sea fog are
expected each night through the weekend, with conditions likely
slow to improve through the subsequent morning hours. Calmer
conditions will likely prevail from Wednesday onward.

&&

.FIRE WEATHER...

There are currently no fire weather concerns. We will have plenty of
low level moisture in place along with rain chances the next several
days.

&&

.HYDROLOGY...

General rainfall amounts of 2 to 4 inches have been observed across
portions of the Florida Panhandle in the past 36 to 48 hours,
with the highest amounts being confined closer to the coast into
portions of the southwest big bend. Additional rainfall of around
1 inch with isolated 2 inch amounts are possible with showers and
thunderstorms today across portions of southeast Alabama and
Georgia. Thereafter, the next chance for significant organized
showers and thunderstorms will come Monday through Tuesday, as a
frontal system pushes through the area. Rainfall amounts will
generally range from 1 to 2 inches. While the main impact is
expected to be nuisance and poor drainage flooding, given the
recent wet pattern across the area, this may be enough to push
some rivers into action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   63  85  64  80  62 /  10  10  10  50  40
Panama City   65  78  65  75  63 /  10  10  10  60  50
Dothan        62  84  64  79  61 /  20  20  20  60  40
Albany        62  84  64  81  62 /  40  20  30  60  40
Valdosta      62  85  63  82  61 /  20  30  20  50  40
Cross City    63  86  65  81  63 /  10  20  20  40  40
Apalachicola  65  77  65  75  63 /  10  10  10  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Bunker
LONG TERM...Pullin
AVIATION...Scholl
MARINE...Pullin
FIRE WEATHER...Barry
HYDROLOGY...LF

In the hours before

Special weather statement, Apr 6, 3:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
433 PM EDT SAT APR 6 2019

GAZ145-146-062100-
Colquitt GA-Mitchell GA-
433 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL AND
NORTHWESTERN COLQUITT COUNTIES UNTIL 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camilla, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pelham, Camilla, Doerun, Sale City, Flint, Ticknor, Minnesota,
Cotton, Laney, Mitchell Co A/P, Poplar Arbor Church, Hartsfield,
Branchville, Bay, Greenough and Hinsonton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3110 8393 3111 8434 3127 8435 3131 8433
      3133 8396 3133 8388
TIME...MOT...LOC 2033Z 267DEG 8KT 3123 8413

42-DVD
Special weather statement, Apr 6, 3:59 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT SAT APR 6 2019

GAZ145-146-158-062130-
Colquitt GA-Mitchell GA-Thomas GA-
459 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL...
NORTHWESTERN THOMAS AND SOUTHWESTERN COLQUITT COUNTIES UNTIL 530 PM
EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pelham, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pelham, Camilla, Funston, Laney, Quality, Hartsfield, Bay, Hinsonton,
Center Hill and Cotton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3122 8382 3100 8398 3105 8412 3108 8412
      3108 8419 3109 8422 3126 8414
TIME...MOT...LOC 2058Z 292DEG 21KT 3115 8410

42-DVD

The radar

The Tallahassee radar (KTLH), 98 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
April 6, 4:10 PM EST
Where
Mitchell County, 3.03 mi WSW of Sale City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.250, -84.070

A tree and power line were blown down across the road on Highway 37.

Hail, Mitchell

When
April 6, 4:15 PM EST
Where
Mitchell County, 3.01 mi SSW of Cotton
Measured
1 in hail
Reported by
Social Media
Coordinates
31.120, -84.080

Hail, Colquitt

When
April 6, 4:41 PM EST
Where
Colquitt County, 4.95 mi SW of Center Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
31.080, -83.950

Flash Flood, Miller

When
April 6, 8:00 PM EST to 9:00 PM EST
Where
Miller County, 2.11 mi NW of Colquitt to 1.88 mi NE of Colquitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.191, -84.756

A few areas of flooding were reported in Colquitt. A mesonet site just west of Colquitt measured 1.82 inches of rain in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814134, 814135, 814136, 814181.